Alert archive / Iowa / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 143, NWS Quad Cities, IA

September 19, 1997Linn County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Sep 19, 1997, 10:50 AM CDT for Linn County, Iowa. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 19, 1997, 10:50 AM CDT (15:50 UTC)
Expired
Sep 19, 1997, 11:50 AM CDT
In force
60 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Linn County, IA

The radar

The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 15:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 3.8 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1652 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 366 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1652 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
825 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
366 m²/s²
0-3 km storm-relative helicity
366 m²/s²
Significant tornado parameter
0.0
Supercell composite
18.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 191550 RRA
SVRMLI
IAC113-191650-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1050 AM CDT FRI SEP 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  LINN COUNTY - EAST CENTRAL IOWA

* UNTIL 1150 AM CDT
 
* SOME LOCATIONS AFFECTED BY THIS STORM
  CENTER POINT                               AROUND 1100 AM CDT
  TODDVILLE                                  AROUND 1105 AM CDT
  HIAWATHA                                   AROUND 1105 AM CDT
  ROBINS                                     AROUND 1105 AM CDT
  CEDAR RAPIDS                               AROUND 1105 AM CDT

* AT 1047 AM CDT...DOPPLER RADAR AND SPOTTER REPORTS INDICATED A
  SEVERE THUNDERSTORM 15 MILES NORTHWEST OF CEDAR RAPIDS OR 7 MILES
  SOUTHWEST OF CENTER POINT MOVING EAST AT 30 MPH.

THIS STORM HAS A HISTORY OF LARGE HAIL. THIS STORM HAS PRODUCED
GOLFBALL SIZE HAIL.  GO INSIDE A STURDY BUILDING AND STAY AWAY FROM
WINDOWS.


CORONA/HIRSCH
 

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 7:37 AM CDT, 3 hours 13 minutes earlier.

Area forecast discussion, Sep 19, 7:37 AM CDT, 3 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
737 AM CDT FRI SEP 19 1997

PRECIPITATION IN NORTHERN MISSOURI NOW MOVING INTO SOUTHEAST IOWA.
BASED ON 88D TRENDS...WILL UPDATE FOR PRECIPITATION IN SOUTHEAST
IOWA AND WEST CENTRAL ILLINOIS.

COORDINATED WITH DSM AND CHI.

PIERCE

In the hours before

Special weather statement, Sep 19, 5:09 AM CDT, 5 hours 41 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-
007-009-015>018-024>026-034-035-201200-

SIGNIFICANT WEATHER OUTLOOK FOR EASTERN IOWA AND NORTHWEST ILLINOIS
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CDT FRI SEP 19 1997

...THUNDERSTORMS TODAY AND TONIGHT...

A STRONG COLD FRONT IS FORECAST TO SLOWLY MOVE ACROSS THE AREA
TODAY AND TONIGHT.  AHEAD OF THE FRONT...A STRONG LOW LEVEL JET OF
50-60 MPH AT 5000 FEET CONTINUED TO PUMP WARM AND MOIST AIR NORTH
FROM THE GULF OF MEXICO.  THIS IS INDICATED BY DEWPOINTS IN THE MID
60S TO AROUND 70.

DAYTIME HEATING COMBINED WITH AN APPROACHING UPPER LEVEL
DISTURBANCE WILL ALLOW THUNDERSTORMS TO DEVELOP ALONG AND AHEAD OF
THE FRONT.  IF SEVERE THUNDERSTORMS DEVELOP...THEY WOULD BE
ISOLATED WITH DAMAGING WINDS BEING THE MAIN THREAT.

THUNDERSTORMS ACROSS ILLINOIS EARLY THIS MORNING WILL MOVE OFF TO
THE EAST WITH MORE THUNDERSTORMS DEVELOPING AT ANY TIME LATER THIS
MORNING INTO TONIGHT.  DUE TO THE HIGH MOISTURE CONTENT OF THE
LOWER ATMOSPHERE...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM THE
STRONGER STORMS...ESPECIALLY EAST OF THE MISSISSIPPI.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

PIERCE
Local storm report, Sep 19, 10:44 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1044 AM CDT FRI SEP 19 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

1035 AM    1 E GARRISON              IA   1.75 INCH HAIL
09/19/97   BENTON                         GOLFBALL SIZE HAIL

1035 AM    1 E GARRISON              IA   50 MPH WIND GUST
09/19/97   BENTON

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 10:25 AM CDTTornado WarningDVNBenton65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.